Try it
Dermatology · Papulosquamous disorders: elastosis perforans serpiginosa
Sample itemA young man with Down syndrome has an arciform ring of keratotic papules on the nape of the neck. Biopsy shows transepidermal elimination of altered elastic fibres through narrow channels. Which drug is a recognised cause of the same pattern?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. D-penicillamine
Elastosis perforans serpiginosa is a perforating disorder associated with Down syndrome, Ehlers-Danlos syndrome, pseudoxanthoma elasticum, osteogenesis imperfecta and long-term D-penicillamine. Elastic fibres are extruded through the epidermis. It is usually self-limited and treated with cryotherapy or topical retinoids.
Option by option
A. Hydroxychloroquine
Hydroxychloroquine causes pigmentation, retinopathy and psoriasis flares, not perforation of elastic fibres.
B. Cetirizine
Cetirizine is an antihistamine and is not linked to this disorder.
C. D-penicillamine (correct)
Correct. D-penicillamine damages elastic tissue and can induce this perforating pattern.
D. Methotrexate
Methotrexate causes mucositis, marrow and liver toxicity and is not linked to perforating elastosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…